A Systematic Review of Cardiovascular Effects After Atypical Antipsychotic Medication Overdose

October 19, 2009, 3:44 pm

 ★★½☆☆

A SYSTEMATIC REVIEW OF CARDIOVASCULAR EFFECTS AFTER ATYPICAL ANTIPSYCHOTIC MEDICATION OVERDOSE. Tan HH et al.  Amer J Emerg Med 2009;27:607-616.

Abstract

This is a review of cardiovascular effects reported in published cases of overdose from 5 atypical antipsychotic medications (AAPMs): aripiprazole (Abilify), olanzapine (Zyprexa), quetiapine (Seroquel), risperidone (Risperdal), and ziprasidone (Geodon).  Although the results are skewed by publication bias and incomplete information, the authors interpret the data as suggesting that AAPM overdose is unlikely to cause significant cardiotoxicity.  However, there were 13 deaths in the subgroup of 185 adult (> 16 yo) patients, some of whom arrested before an EKG or rhythm strip could be obtained. Thus, this paper does not help us determine what changes large doses of AAPMs are likely to produce on an electrocardiogram.  In all these cases, it is important for the clinician to check the corrected QT interval and realize that a QTc above 500 msec predisposes to torsade de pointes.

Comments are closed.